Asystolic Cardiac Arrest of Unknown Duration in Profound Hypothermia and Polysubstance Overdose: A Case Report of Complete Recovery
Sandeep Singh Lubana, Dennis Iilya Genin, Navdeep Singh, Angel De La Cruz
(Department of Internal Medicine, Icahn School of Medicine at Mount Sinai, Queens Hospital Center, Queens, NY, USA)
Am J Case Rep 2015; 16:353-356
Opioid addiction and overdose is a serious problem worldwide. Fatal overdoses from opioids are responsible for numerous deaths and are increasing, especially if taken in combination with other psychoactive substances. Combined with environmental exposure, opioid overdose can cause profound hypothermia. Opioid abuse and other drugs of abuse impair thermoregulation, leading to severe hypothermia. Both drug overdose and severe hypothermia can cause cardiac arrest.
CASE REPORT: We report a case of 20-year-old man with history of polysubstance abuse presenting with severe hypothermia and asystole of unknown duration with return of spontaneous circulation (ROSC) achieved after 28 minutes of cardiopulmonary resuscitation (CPR). Urine toxicology was positive for cocaine, heroin, and benzodiazepine, along with positive blood alcohol level. The patient was rewarmed using non-invasive techniques. Hospital course was complicated by acute renal failure (ARF), severe rhabdomyolysis, severe hyperkalemia, ST-elevation myocardial infarction (STEMI), shock liver, coagulopathy, and aspiration pneumonia.
CONCLUSIONS: Survival with full cardiovascular and neurologic recovery after a cardiac arrest caused by drug overdose in the setting of severe hypothermia is still possible, even if the cardiac arrest is of unknown or prolonged duration. Patients with severe hypothermia experiencing cardiac arrest/hemodynamic instability can be rewarmed using non-invasive methods and may not necessarily need invasive rewarming techniques.
Keywords: Drug Overdose - complications, Cardiopulmonary Resuscitation, Heart Arrest - therapy, Hemodynamics - physiology, Humans, Hypothermia - complications, Male, Recovery of Function, Substance-Related Disorders - complications, young adult